CSN Login
Members Online: 4

You are here

Treatment is hard

kikz's picture
kikz
Posts: 1338
Joined: Jun 2010

I had a rough time with my last round of chemo. I felt sick since second infusion and after the third infusion I basically could not get out of bed. I called my doctor after four days in bed and when she saw what shape I was in she sent me to the ER across the street. After the usual barrage of tests I was admitted. I spent 8 days in the hospital. My blood counts and even potassium were very low. They said I had an infection but could not pinpoint exactly where. I have been home for four days and although I feel good my energy level is low. I have to go back for my next round of chemo on 8/25 and I am very scared.

My dr scolded me and said not to wait so long to call in. I said it is hard to tell what is "normal" sick from chemo and when something else may be wrong. She said if I cannot eat or drink much for a couple of days to call. I thought I was eating enough although I was only eating potato, rice, applesauce and I know I was not drinking enough but it is so hard for me to drink when my stomach feels like I was punched or kicked.

I cannot wait to get through my treatment so I can get healthy and enjoy some time with my family and friends. Sometimes the treatment seems worse than the disease but I know without it I wouldn't be here for long.

This is a bad hand we have been dealt but there is nothing to do but play the cards and hope/pray for the best. Thank you ladies for your support.

Karen

Karen9182
Posts: 62
Joined: May 2010

It is hard to tell what is "normal" sick, and what is chemo sick. I usually have to take a couple different types of anti-nausea meeds each day, usually for over a week, sometimes pain meds too-- and the fatigue wipes me out. I don't think I'd know if I had an infection going on either. Staying in bed is good when you need the rest. You were smart to listen to your body and check in with your doc. I hope you are feeling better soon. I go in for my next treatments on 8/24 and 8/25, so you won't be alone in the I-feel-like-hell boat. Hang in there sister, and let us know the results on that infection.
Lots of hugs,
Karen

kikz's picture
kikz
Posts: 1338
Joined: Jun 2010

We are all different people and yet have such similar stories. I will think of you when I am at chemo. Is your age range correct? You look so young. I have to put a picture up but I have to have someone help me as I am not that savvy about computers. Funny since I use one at my job. Thanks for your words of encouragement.

Another Karen

Roxanna
Posts: 5
Joined: Aug 2010

It was good to read your posts. I just underwent my 5th round of chemo. This has been the most difficult chemo cycle so far making me wonder if they changed my taxol/carbo dosages. Always by the second or third days of the cycle I feel like I am literally going to die; I now try to remind myself that in a week or so I will feel better.

RGW
Posts: 60
Joined: Mar 2010

I am on Taxol/Carboplatin for uterine papillary serous carcinoma--the uterine cancer that "acts like ovarian." I had my fifth treatment on August 18th, and I too, found it the most difficult by far. I am just emerging today from the fog. I keep asking my friends to remind me that I do feel better, it is just so hard to remember that when you're in the middle of it. I am finding the emotional part the most difficult to deal with. I asked my chemo onc if the meds cause depression and she doesn't think so. After a week ago I am back to my normal frame of mind, but I can't help but think the meds are playing a part. Hang in there. We can get through this together.

Karen9182
Posts: 62
Joined: May 2010

I'm a believer that the chemo causes fatigue and the fatigue invites the depression. I've been on an low dose antidepressant for a few years and still feel emotionally absent-- especially during the chemo funk-days. Each round seems to get more difficult but I remind myself "this too shall pass" and look toward the days coming where I know I will feel better.
Hang in there, ladies!

Ps--Karen, I'm 50...

Karen

Karen9182
Posts: 62
Joined: May 2010

I forgot to say why I think this way...
I read,-- I forget where-- about a study that looked at fatigue. Their question being that maybe chemo caused depression which in turn brought on fatigue. The study concluded that fatigue was a specific side-effect of chemo. But it didn't mean that the patient could not suffer from depression as well. My own thought being that the fatigue invites the depression.

Karen

groundeffect
Posts: 650
Joined: Mar 2003

Hi Karen,

It's unfortunate that you've had an infection to go with your chemo. Chemo is no pleasure cruise to begin with, and I can't imagine what it might be like with an infection on top of it. I had to deal with a "wound vac" during my IP chemo sessions for a while, and felt like I was being totally ruled by machines for a while!

I hope you have someone who can help you indulge any food wants you have. It's good to have someone who can bring you chocolate, or milkshakes, or anything else that strikes your fancy to eat. This is a great assignment for friends or family who want to help, but don't know what to do. Everyone seems to want to feed a person in treatment!

I didn't have nausea with my first chemo regimen (8 years ago, IV only), and took Compazine occasionally if I felt a little sick. With the IP/IV regimen that I had this past year (ending in Feb.), I took Emend, and had compazine to back it up, if necessary. Both of them seemed to work very well. This is not to say I didn't feel wiped out for two or three days after each treatment - that seems to be a given after the steroids wear off.

Here's to your feeling better, and I truly hope your treatment went well on the 25th!

kikz's picture
kikz
Posts: 1338
Joined: Jun 2010

I was nervous about getting back to chemo after my hospitalization. After speaking with my onc, I decided to take a more proactive approach to the chemo. I am usually leary about pain medicine but decided to use it a little more liberally. I am feeling pretty well except for the kicked in the belly feeling. Does anyone have any SUGGESTIONS for that? That is what usually keeps me down the most. The anti-nausea meds seem to be working and I do not have diarrhea. I don't really feel hungry but am not turned off By food so I make sure I eat. Of course drinking is hard. I am not really a drinker but try to as much as possible. I am hoping to feel much better by 9/01 when I have to go back for my IP taxol.

Thank you so much for your support.

Karen

Subscribe to Comments for "Treatment is hard"